Texas, 2012Drought in Texas, February 14 to 29, 2012
February 14 to 29, 2012 · NWS BRO · 8 events in 8 counties and zones
Rainfall Ranging from 2 to 4 inches across the Rio Grande Valley northward through the King Ranch, and 1 to 3 inches across the south Texas Brush Country of Jim Hogg County brought improvement to the drought by the middle of February 2012. Nearly every county saw drought improve one category on the 14th, with additional improvement across most areas by the 21st as welcome rains soaked into the…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall Ranging from 2 to 4 inches across the Rio Grande Valley northward through the King Ranch, and 1 to 3 inches across the south Texas Brush Country of Jim Hogg County brought improvement to the drought by the middle of February 2012. Nearly every county saw drought improve one category on the 14th, with additional improvement across most areas by the 21st as welcome rains soaked into the parched soil.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 13, 11:43 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 13, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1143 PM CST MON FEB 13 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SATELLITE AND RADAR IMAGES INDICATE THE DEVELOPMENT OF
FOG STARTING OVER KMFE AND KHRL EARLY TONIGHT. LIGHT TO CALM
WINDS... GOOD HUMIDITY IN THE ATMOSPHERE AND BREAKS IN CLOUDS WILL
FAVOR FOR WIDESPREAD FOG ESPECIALLY ACROSS THE RIO GRANDE VALLEY
TONIGHT. THIS WILL IMPACT THE THREE TAFS SITES THROUGH THE NIGHT
INTO THE EARLY MORNING HOURS TUESDAY. EXPECT CONDITIONS TO BEGIN
A LITTLE LATER AT KBRO COMPARED TO THE KMFE AND KHRL. TUESDAY
SOUTHEASTERLY WINDS WILL BEGIN TO INCREASE IN THE AFTERNOON AS
MIXING BEGINS AND A SURFACE LOW PRESSURE OVER WEST TEXAS TIGHTEN
THE GRADIENT AND INTERACTS WITH A SURFACE HIGH OVER THE EASTERN
GULF COAST. WINDS WILL DECOUPLE AFTER SUNSET WITH THE POSSIBILITY
OF ANOTHER ROUND OF A MORE WIDESPREAD FOG DEVELOPMENT ACROSS THE
FORECAST AREA.
&&
.PREV DISCUSSION... /ISSUED 845 PM CST MON FEB 13 2012/
DISCUSSION...UPDATED OVERNIGHT LOW TEMPS AND HIT THE FOG A HARDER
FOR TONIGHT AND TUESDAY MORNING.
DAYTIME HIGHS DID NOT RECOVER AS MUCH WITH THE STRATUS HANGING IN
LONGER THEN EXPECTED. SOME DRY AIR HAS MOVED INTO THE REGION BUT
DEWPOINTS ARE EXPECTED TO ONLY LOWER ANOTHER DEGREE OR TWO BEFORE
THEY BEGIN TO RECOVER. WITH THIS SAID...SEVERAL LOCATIONS ALREADY
REACHED OR FELL BELOW THE EARLIER PROJECTED MINIMUMS. EXPECT SOME
ADDITIONAL COOLING BEFORE MIDNIGHT THEN AS STRATUS REFORMS AND
SOUTHEAST WINDS RETURN...ALBEIT LIGHT...TEMPS SHOULD REMAIN STEADY
OR EVEN RISE A FEW DEGREES BY SUNRISE. INGREDIENTS ARE GOOD FOR
FOG FORMATION TONIGHT SO WENT AHEAD AND HIT THE FORECAST GRIDS A
LITTLE HARDER. A DRY STABLE AIRMASS ABOVE THE LOW LEVEL
INVERSION...HIGH SURFACE MOISTURE AND LIGHT SE WINDS OVERNIGHT
SHOULD LEAD TO A DECENT RADIATION FOG EVENT. NOT CONFIDENT TO
ISSUE A DENSE FOG ADVISORY AT THIS TIME BUT FOG COULD FORM QUICKLY
AND BECOME MORE WIDESPREAD THEN EARLIER FORECAST INDICATES.
MIDNIGHT SHIFT COULD HAVE THE PRIVILEGE TO ISSUE THE ADVISORY FOR
THE TUESDAY MORNING COMMUTE.
PREV DISCUSSION... /ISSUED 629 PM CST MON FEB 13 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...DRY AIR HAS MOVED INTO THE REGION IN WAKE OF A LOW
PRESSURE TROUGH THAT MOVED OFF THE COAST EARLIER TODAY. A
TEMPORARILY REPRIEVE OF THE STRATUS DECK EARLY THIS EVENING AS
THIS DRIER AIR HAS HELPED DISSIPATE THE PERSISTENT STRATUS DECK.
THE LAYER JUST ABOVE THE SURFACE HOWEVER REMAINS VERY MOIST FROM
THE RECENT RAIN AND WITH CLEAR SKIES AND LIGHT WINDS TONIGHT THE
BOUNDARY LAYER WILL QUICKLY SATURATE. FOG AND STRATUS TO STEADILY
FORM OVERNIGHT MAINLY AFTER 06Z. CONDITIONS COULD GO STRAIGHT TO
IFR...ESPECIALLY CIGS, BUT VSBYS ARE LIKELY TO DROP TO IFR
ACROSS MOST AREAS INCLUDING THE REGIONAL AIRPORTS BETWEEN 10 AND
14Z. A SLOW RISE OF CIGS IS FORECAST AFTER 15Z WITH MVFR CIGS MOST
OF THE DAY WITH SOME BREAKS LATE IN THE AFTERNOON.
PREV DISCUSSION... /ISSUED 150 PM CST MON FEB 13 2012/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...RAIN CHANCES ARE
ESSENTIALLY OVER AND WERE ELIMINATED FROM THE SHORT TERM FORECAST
EXCEPT FOR MINIMAL FIVE PERCENTS NEAR THE COAST AND OVER THE NEAR
SHORE MARINE. A WEAK BOUNDARY IS ANALYZED ACROSS THE MID VALLEY
WHERE A SLIGHT TEMPERATURE AND DEW POINT DISCONTINUITY IS PRESENT.
THE MAIN ISSUE TONIGHT WILL BE FOG. CURRENT WEST WINDS WILL DIE OFF
TONIGHT AS HIGH PRESSURE FADES TO THE EAST AND BEFORE LOW PRESSURE
DEEPENS UPSTREAM IN THE SOUTHERN PLAINS. LOW CEILINGS WILL BE THE
BIGGER THREAT SOUTH AND EAST...WHILE FOG WILL BE MORE PREVALENT AND
THICKER IN THE MID AND UPPER VALLEY...ENHANCED BY BETTER CLEARING OF
THE SKY LATE TODAY AND ASSOCIATED RADIATIONAL COOLING EFFECTS.
INDEED...LIGHT SOUTHEAST WINDS MAY SET UP AFTER MIDNIGHT...KEEPING
LOW CLOUDS GOING ALONG THE COAST. TEMPS INLAND WILL REBOUND
TONIGHT...AS WILL THOSE CLOSER TO THE COAST ALBEIT NOT QUITE AS
MUCH. LOOKING FOR LOWER TO MID 50S INLAND TO LOWER 60S ALONG THE
COAST.
PARTLY CLOUDY SKIES ARE EXPECTED OVER MOST AREAS TOMORROW...THOUGH
MOSTLY CLOUDY WILL BE POSSIBLE ALONG THE COAST. HIGH TEMPERATURES
WILL APPROACH 80 INLAND BUT WILL BE HELD DOWN IN THE MID TO UPPER
70S ALONG THE COAST...WITH CLOUDINESS PLAYING A ROLE. ONLY A WEAK
SOUTHEAST RETURN FLOW IS EXPECTED TUESDAY NIGHT...WITH THE SPECTER
OF FOG AGAIN A POSSIBILITY. OVERNIGHT LOW TEMPS WILL REACH OR PUSH
INTO THE 60S PRETTY MUCH ACROSS THE BOARD.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...THE NEXT FRONT WILL BE
PUSHING THROUGH THE AREA WEDNESDAY MORNING...BEING PUSHED THROUGH
TEXAS BY THE MIDLEVEL TROUGH WELL TO THE NORTH. WINDS ALOFT
LOCALLY WILL REMAIN FROM THE SOUTHWEST...SO PROGRESSION THROUGH THE
REGION WILL BE SLOW...WITH ANY REMNANTS OF THE FRONT STALLING JUST
OFF THE COAST. THIS FEATURE WILL MORPH INTO A WEAK COASTAL TROUGH
THURSDAY. THIS WILL BE ABLE TO PRODUCE MORE CLOUD COVER DURING THE
DAY...BUT WILL NOT HAVE ENOUGH OVERRUNNING STRENGTH TO YET PRODUCE
PRECIPITATION. BETTER OVERRUNNING WILL DEVELOP STARTING THURSDAY
AS SFC ONSHORE FLOW INCREASES. THE NEXT MIDLEVEL WAVE APPROACHES
FROM THE SOUTHWEST ON FRIDAY. MODELS ARE NOTING THAT THE COASTAL
TROUGH WILL DEEPEN INTO A COMPLETE SFC LOW DURING THE DAY FRIDAY.
WITH WILL RAPIDLY INCREASE ONSHORE FLOW AND UP OUR CHANCE FOR RAIN
FRIDAY UNTIL THE LOW EJECTS NORTHEAST DURING THE DAY SATURDAY.
THIS SOLUTION IS FASTER THAN YESTERDAY...BUT CONTINUES TO BE A
CONSISTENT SOLUTION.
TEMPERATURES WEDNESDAY WILL JUMP INTO THE 80S AHEAD OF THE FRONTAL
BOUNDARY...BUOYED BY BRIEF LIGHT SOUTHWEST WINDS AHEAD OF THE
FRONT. HIGH PRESSURE BEHIND THE FRONT AND CLOUDY CONDITIONS WILL
HOLD TEMPS DOWN FOR THE REST OF THE WEEK INTO THE WEEKEND...WITH
HIGHS FRIDAY AND SATURDAY STRUGGLING INTO THE 60S. THIS MAY EVEN
BE OPTIMISTIC IF THE DEVELOPING SFC LOW DEEPENS FURTHER THAN
CURRENTLY FORECAST.
MARINE...
TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTS SOUTH WINDS AT 15
TO 20 KNOTS...AND THE LATEST WAVE HEIGHT REPORT WAS AROUND EIGHT
FEET AND DECREASING EARLY THIS AFTERNOON. THE SMALL CRAFT ADVISORY
FOR THE GULF IS GOOD UNTIL 3 PM CST...AND THE THINKING NOW IS THAT
WAVE HEIGHTS WILL DECREASE TO BELOW SEVEN FEET BY THEN...BUT WILL
NEED TO MONITOR AS IT WILL BE A CLOSE CALL. OTHERWISE...DOMINATING
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WILL MOVE FARTHER
EAST IN THE SHORT TERM...WITH PRESSURE FALLS UPSTREAM IN THE
SOUTHERN HIGH PLAINS...SETTING UP A MODERATE SOUTHEAST FLOW BY
TUESDAY...WITH MODERATE SEAS TO GO WITH IT. EXERCISE CAUTION
CONDITIONS WILL BE POSSIBLE OFFSHORE TUESDAY NIGHT AS SOUTHEAST TO
SOUTH WINDS KICK UP A BIT DUE TO DEEPENING UPSTREAM LOW PRESSURE.
WEDNESDAY THROUGH FRIDAY...MODEST SOUTHERLY FLOW WILL CONTINUE
ON WEDNESDAY AHEAD OF THE NEXT FRONTAL BOUNDARY. RIGHT NOW
ADVISORIES ARE NOT ANTICIPATED...REMAINING 15 TO 20 KNOTS. WINDS
WILL SHIFT TO THE NORTHEAST WEDNESDAY NIGHT AS THE WEAK FRONT
STALL JUST OFFSHORE. LOW PRESSURE DEVELOPING ALONG THE REMNANT
COASTAL TROUGH WILL BEGIN TO INCREASE NORTHEAST WINDS LATE
THURSDAY INTO FRIDAY...POSSIBLY REACHING ADVISORY CRITERIA LATER
FRIDAY. SEAS WILL REMAIN AGITATED 5 TO 7 FEET FOR THE EXTENDED
PERIOD.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
67/66
Hazardous weather outlook, Feb 13, 4:17 AM CST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
417 AM CST MON FEB 13 2012
TXZ248>257-141200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
417 AM CST MON FEB 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.
WIDESPREAD FOG...SOME POSSIBLY DENSE...MAY DEVELOP LATE TONIGHT
AND DURING THE EARLY MORNING HOURS OF TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL
BEACHES THROUGH THE PERIOD.
ANOTHER ROUND OF WIDESPREAD FOG...SOME POSSIBLY DENSE...MAY FORM
LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-141200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
417 AM CST MON FEB 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE UNTIL
NOON TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SMALL CRAFT ADVISORIES ARE POSSIBLE FOR PORTIONS OF THE
ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS AND THE RIO GRANDE
VALLEY THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- February 14, 12:00 AM CST to February 20, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Rainfall generally between 1.5 and 3.5 inches in Brooks County between February 4th and 13th lowered drought intensity from Exceptional (D4) to Extreme (D3) west and still Exceptional (D4) east by the 14th. Further improvements would arrive on the 21st.
Drought, Kenedy
- When
- February 14, 12:00 AM CST to February 20, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Rainfall generally between 1.5 and 3.5 inches in Kenedy County between February 4th and 13th lowered drought intensity from Exceptional (D4) to Extreme (D3) across the south half of the county. Exceptional Drought (D4) remained across the north half, as rainfall deficits remained highest across this region despite the welcome rains. Further improvements would arrive on the 21st.
Drought, Willacy
- When
- February 14, 12:00 AM CST to February 20, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Rainfall generally between 2 and just under 4 inches across inland Willacy County between February 4th and 13th lowered drought intensity from Exceptional (D4) to Extreme (D3). Additional improvements would arrive on the 21st.
Drought, Coastal Willacy
- When
- February 14, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Rainfall generally between 2 and 3 inches across coastal Willacy County between February 4th and 13th lowered drought intensity from Exceptional (D4) to Extreme (D3). Extreme conditions would prevail through month's end. Additional rainfall on the 24th and 25th would not be ample enough to reduce conditions further in a location where annual rainfall is higher than areas farther inland.
Drought, Coastal Cameron
- When
- February 14, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Rainfall generally between 2 and 2.5 inches across coastal Cameron County between February 4th and 13th lowered drought intensity from Exceptional (D4) to Extreme (D3). Extreme conditions would prevail through month's end; additional rainfall on the 24th and 25th would not be ample enough to reduce conditions further in a location where annual rainfall is higher than areas farther inland.
Drought, Hidalgo
- When
- February 14, 12:00 AM CST to February 20, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Exceptional Drought (D4) would improve to Extreme (D3) across Hidalgo County by Valentine's Day 2012, courtesy of 1.5 to more than 3.5 inches of rain between the 4th and 13th. Additional improvement would occur by the 21st after more rain soaked into the parched soil.
Drought, Jim Hogg
- When
- February 14, 12:00 AM CST to February 29, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Drought conditions would improve at least one category by Valentine's Day 2012 in Jim Hogg County, courtesy of 1 to more than 3 inches of rain. Extreme (D3) to Exceptional (D4) Drought would improve to Severe (D2) across the southwest corner by the 14th, and all of southern Jim Hogg County by the 21st. Extreme Drought would continue through month's end across the northern half of the county.
Drought, Starr
- When
- February 14, 12:00 AM CST to February 20, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Drought conditions would improve from Extreme (D3) and Exceptional (D4, northeast tip) to Severe (D2) to Extreme (D3, northeast tip) in Starr County following 1.5 to more than 3 inches of rain - in some cases double the entire monthly average - between February 14th and 20th. Additional improvement would take part of Starr County out of critical drought conditions by the 21st as rainfall soaked into previously parched soil.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, February 14, 201210 events
- Heavy Snow in New Mexico, February 14 to 15, 20127 events
- Winter Weather in Kentucky, February 14, 20122 events
- Winter Weather in Pennsylvania, February 14 to 15, 20122 events
- Heavy Snow in Arizona, February 14, 20121 event
- Blizzard in Alaska, February 14 to 15, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368278, 368279, 368280, 368281, 368282, 368283, 368284, 368285.